Cold and flu warning: The dangers of too much acetaminophen

Susan Farrell, MD
Susan Farrell, MD, Contributing Editor

Cold and flu season is here.

Peruse the aisles of a local pharmacy or grocery store and you will find more than 30 over-the-counter medications available to treat the symptoms of fever, headache, sore throat, and achy muscles. Many of these “multi-symptom” products contain acetaminophen, the active ingredient in Tylenol. This means cold and flu sufferers who are using multiple combination cough and cold remedies may inadvertently be taking more acetaminophen than they intend — and putting themselves at risk for a serious complication: acetaminophen-induced liver toxicity.

Acetaminophen is the most commonly available pain-relieving and fever-reducing medication. It is an ingredient in more than 600 over-the-counter and prescription medications, and it has a remarkable safety profile: the dose at which potential toxicity occurs (8,400 milligrams, or mg) is dramatically higher than the amount that most adults need to effectively treat their symptoms (650 to 1,000 mg). Moreover, acetaminophen does not cause the unwanted effects that are associated with non-steroidal anti-inflammatory drugs (NSAIDs) or prescription opioids. As a result, acetaminophen is known as a very safe and effective over-the-counter medication for the treatment of pain and fever, and is taken by millions of people.

The problem with too much acetaminophen

Nevertheless, you may not realize that acetaminophen is an active ingredient in a combination medication unless you read the label carefully. For example, NyQuil, Theraflu, and Percocet (oxycodone with acetaminophen) all contain acetaminophen. Unfortunately, using multiple products that contain acetaminophen can result in accidental misuse and overuse, as well as potential liver damage.

Acetaminophen is primarily processed in the liver. The liver breaks down most of the acetaminophen in a normal dose and eliminates it in the urine. But a small portion of the drug is converted to a byproduct that is toxic to the liver cells. If you take too much acetaminophen — all at once or over a period of several days — this toxic breakdown product can build up and cause damage to the liver.

In addition, there is some evidence that people with dehydration from vomiting or diarrhea, persistent fevers, or underlying liver problems may be at slightly increased risk of liver damage when taking normally safe doses of acetaminophen. The resulting symptoms of right-sided abdominal pain, nausea, vomiting, and general malaise may be mistaken for a worsening flu-like illness instead of being recognized as warning signs of liver damage.

McNeil Pharmaceuticals, the maker of Tylenol, has disseminated instructions for the safe use of this product since the 1990s. Advertisements and medication labels warn of the dangers of misusing this medication. The recommended maximum daily dose of acetaminophen in adults has decreased from 4,000 mg (two extra-strength tablets four times daily) to 3,000 mg (two extra-strength tablets three times daily) since the original preparation became available. (Of note, there are also updated warning instructions on the use of products for children with various amounts of acetaminophen, namely infant drops, children’s liquid suspension, and chewable tablets.) The Food and Drug Administration (FDA) has strongly recommended that combination products not contain more than 325mg of acetaminophen per tablet or capsule, and that prescribers not order combination products containing more than 325 mg of acetaminophen.

What this means for your cold and flu season

Acetaminophen is a safe and very effective drug. The vast majority of all patients who take this medication to treat common symptoms of pain and fever will find relief with appropriate use. However, even when in the fog of cold or flu symptoms, be careful to read the label of any cough, cold, or pain medication for the amount of acetaminophen in the drug so that you don’t inadvertently take too much. If unsure, ask a pharmacist for assistance in how to safely use combination medications that include acetaminophen.

Finally, keep in mind that in most cases, viral illnesses such as the common cold and flu generally get better on their own with rest, fluids, and time.

Comments:

  1. Maria Jasmine Freeman

    A drug without side effects, has no effect, we were taught in medical school . Very critical data, Dr Ann Bauer; potential toxicity of acetaminophen is more than appreciated by its users, and it has little effect on the course of influenza or other illnesses, though admittedly it does relieve certain kinds of pains.
    Irene Eggers, your description about your pain remaining as long as you are alive , suggests you may be having a neuropathic type of pain which is vanquishing, and responds only perhaps to SSRI drugs- antidepressants; I suggest u dig further into ur pain causes.
    Bottom line: Take as little medications as feasible!

  2. bobbo

    I would like to commend http://www.health.harvard.edu for putting out some useful, and free medical advice. For years I have been ashamed that this great medical school was selling medical information in the form of Harvard Health Beats… with teaser ads to rival their stock market brethren.

  3. Joan Aiken

    I have been diagnosed with osteoarthritis and every one I speak to uses Tylenal to treat their arthritis pain –
    I do not want to add another liver problem to my life battle with the existing health issues I am dealing with now –
    Question: what does one do ?
    BTW – my Arthritis Society in Toronto also says ” Tylenal is the only “drug” that
    will address the pain – and give me some relief for short periods of time.
    Joan A.

  4. Dr. Robert Shaver

    I was prepared to write a contrary opinion regarding the “opinion” of this writer, but rather I will merely second the comments of Dr. Ann Bauer and recommend that patrons visit the website she cites.

  5. Irene Eggers

    I have never fount acetaminophen to be effective. I suspect I could take much more than the recommended dose, and I would still have the pain (as long as I remained alive).

  6. Diane Sommers

    I take 1Advil sinus congestion&pain aday do to allergy. What side effects can be the result of this?I

  7. Gail McLeod

    In 2007-2008 I was suffering through undiagnosed Hodgkin’s lymphoma for nearly a year. Because of my high fevers of long duration – 20 days out of 30 – I followed the directions of the emergency room doctors who advised me to take medication to bring down the fever. I was taking two tylenol 4 times per day. When I was admitted to hospital with Stage 3B Hodgkins lymphoma, I went through severe jaundice – edema and yellow skin all over. I still don’t know if it was due to the lymphoma or the number of Tylenol I took but doctors still prescribe it. I try not to take more than 3 or 4 in a month. Just thought I would pass this along.

  8. Dr. Ann Bauer

    Research suggests that the safety margin of acetaminopen is considerably narrower than this article would lead one to believe. It is well known that acetaminophen is the leading cause of acute liver failure in the US. A 2009 FDA report states “in some individuals, taking just a small amount more than the recommended total daily dose of acetaminophen may lead to liver injury. Acetaminophen has a narrow safety margin. This means that there is little difference between the maximum recommended daily dose (4 gms/day) and a potentially harmful dose.” http://www.fda.gov/downloads/AdvisoryCommittees/CommitteesMeetingMaterials/Drugs/DrugSafetyandRiskManagementAdvisoryCommittee/UCM164897.pdf

    As you note, the recommended dose has been lowered to 3gms/ day but 2015 research suggests that the safety margin may be even narrower than previously thought. A novel liver on chip technology has found that acetaminophen stops cellular respiration at therapeutic doses, below the threshold of acetaminophen toxicity. http://www.ncbi.nlm.nih.gov/pubmed/26041127

    Another important research study, not mentioned, is a recent randomized controlled trial that found no efficacy of acetaminophen for influenza. There was no difference in symptom scores, temperature, time to resolution of illness and health. status. http://www.ncbi.nlm.nih.gov/pubmed/26638130

    The recent research on acetaminophen is suggestive of a number of adverse outcomes, as well as, limited efficacy. Particularly noteworthy are four studies which have found increased risk of adverse neurodevelopmental outcomes, ADHD and now autism in offspring, when their pregnant mothers used acetaminophen. http://bit.ly/1QEHVUl http://bit.ly/1eG2K9u http://bit.ly/1nfKz43 http://ow.ly/C4NiJ